Can there be an error on the testing? After 15 yrs of non existant and low viral loads, I get a 23 million load. Same meds since 95, Crixivan, zerit, epivir. I heal and am never sick. Doctor doesn't want to change meds until I have symptomatic evidence. This worries me
Yes, you are correct, this would be an unusal occurrence, and the right response is prompt re-testing of the viral load, CD4 cell count, and a genotype.
The extraordinarily high viral load suggests a lab error. Early failures with protease inhibitor regimens are rarely in this order of magnitude.
You say that you have had both undetectable and 'low' viral loads. If there were more than one recent detectable viral load, with rising values, then virologic failure and drug resistance are possibilities, and a resistance test is indicated, and a new regimen should be considered.
If you have only taken that regimen, with no previous single or double NRTIs, and no previous NNRTIs, I would disagree with your doctor. Awaiting 'symptoms' is waiting too long with a failing regimen, and would allow for worsening resistance to this regimen. You are likely to still have good treatment options available to you (depending on where in the world you live)in all three drug classes, and a prompt switch to a second line regimen based on the resistance test would be appropriate.
Still, this line of discussion is premature at present. You and your doctor need to establish whether you have virologic failure, and whether you have drug resistance if so.
In general, the decision of whether and when to switch a regimen depends on several factors, such as the total number of past regimens and your response, past resistance test results, remaining ART options, etc.
In addition to this issue, you may want to inquire about alternative regimens for other reasons. After 11 years on your regimen, one third or more of patients may experience drug toxicity with this regimen, such as peripheral neuropathy, loss of subcutaneous skin fat, extra fat in the gut and other places, elevated blood lipids, and diabetes. (I note that a large percentage of patients do not have these toxicities, so if that is your situation, you may well choose to remain faithful to this regimen that has served you so well for so long). If any of these are issues in your case, you can also talk to your doctor about alternatives with fewer and/or different toxicities.
I urge you to talk to your doctor about your questions and this response.